Aa
Aa
A
A
A
Close
Avatar universal

Is effexor effective ?


. I am on effexor 225 mg for a month now . Yesterday my doctor upped my dose to 300 mg cz of no to minimal improvement  after a month I am also taking seroxat and dogmatil. Do u think the upping my effexor dose my help and kick in ? I am really sick of anxiety and depression . I also have obsessive thoughts . All aspects of my life are affected badly and I feel that it is hard to live this way.  Can u plz help me . Thanks a lot I really appreciate it .

2 Responses
Avatar universal
Exactly who are you seeing, a psychiatrist or a regular doc?  And what are you being treated for?  You're on two drugs that target serotonin, not a great idea that can be dangerous, and an antipsychotic.  Have you been diagnosed by a mental health professional (a general doc is not a mental health professional).  Your dose of Effexor is getting very high.  You are right now on two of the strongest and most difficult of all antidepressants to take and stop taking, paroxetine and effexor, and both target serotonin in ways that is very strong and is why they are so hard to stop taking.  You need a different doctor ASAP, in my opinion, and a psychiatrist at that.  Now, you're not going to be able to just stop any of these drugs -- they will have to be tapered down from as slowly as you need to, but you're going to have to see someone who knows what they're doing and I don't think this person is that based on what you say you're taking.  Please seek a second opinion from a psychiatrist.  
4 Comments
I should have added, how did you get to this point?  Have you tried a lot of things that didn't work and that's how you got to this point?
Thanks alot for answering. Yes he is a psychiatrist and he is not the first one. I met many of them before reaching this person. My case is very resistant and I didn't respond to many medications. I almost ried everything  and that is making me very depressed too. I have treatment resistant depression and Gad with obsessive thoughts. Before I was diagnosed with ocd also but I changed the doctor who diagnosed me and the new ones said that I don't have ocd. I have obsessive thoughts only. Now this is my 5th week for Effexor and my 7th week for dogmatil  and seroxat. Do u think it is worth it to wait more for the med to kick in or change the meds??
Can't answer that really -- it takes 4-6 weeks for an antidepressant to kick in for most people, but side effects start right away.  If you don't feel something, negative or positive, from taking this much of the two strongest meds as far as affecting serotonin, the hardest to be on and the hardest to stop, it's likely they are not working and won't ever work.  Can I ask what you've tried to this point, or is that too long a list?  And you should know, OCD is way overdiagnosed -- most people diagnosed with it probably don't have it.  These days, purely obsessive thoughts are called OCD, but nobody would have a mental problem without obsessive thoughts.  Originally it only applied to people who got very anxious if they didn't perform certain activities, which were termed rituals.  It's only important if you're getting therapy, because the therapy for OCD focuses on performing the rituals despite the anxiety they cause until they don't cause anxiety anymore, at least in theory.  The meds are the same for all types of anxiety and that's all trial and error.  The diagnosis and the label aren't that important and often trap people into defining themselves by what they expect to feel because of the label.  The important thing is we're too anxious and we need to find some way not to be.  With depression the trick is to stop thinking depressed thoughts.  Easy to say, very very hard to do.  Drugs don't cure the problem, they tamp down the symptoms.  I know nothing about dogmatil, I've never taken an antipsychotic.  Been suggested to me but I've resisted, but I don't know if they have the same characteristics as antidepressants.  But given the time and the amount of stuff you're taking, yeah, it's probably not working.  You'd have noticed some change by now, and this combination can be dangerous so if it isn't working why take the risk of getting serotonin syndrome?  (I think this risk is probably not there in your case, given your history, and given you're on this much of the stuff and not suffering anything like that -- your system just doesn't appear to be absorbing the stuff well).  Here's another problem I have, though, and that is, augmentation, meaning adding drugs to other drugs, is generally done only when the first one actually works but doesn't work well enough.  That means giving the first drug the time to see if it works or not, and if it doesn't work at all well, you taper off and try something else.  You only add to a drug that's working, otherwise you're just taking a bunch of drugs with a bunch of potential side effects without any corresponding benefit.  But your case is so difficult that I'm thinking as you explain that your psychiatrist is trying anything he can think of because nothing has worked.  When you get to that point, ordinary thinking is thrown out the window.  
Thanks alot for the amazing answer, I really appreciate it. I have tried the following medications :
cipralex, Zyprexa, Effexor, abilify, Remeron, Xanax, lexotanil, faverin, zoloft, anafranil, resperidone, rivotril, and 2 other meds that I don't remember. Do u think if I give the Effexor like one or 2 weeks more, I may still benefit from it. Today is the 5th week on Effexor and the 7th on seroxat and dogmatil. I read that they may work between the 6th and 8th week, but I don't know if this is what I need to do or not. Do u have any idea about what can I do next? Is there any hope remaining?
Avatar universal
I started on Paxil, but I was having too many side effects. My doctor changed me to Effexor XR 37.5 mg and it was the best thing for my anxiety. I was very happy with the results I achieved on the Effexor. I was diagnosed with Panic Disorder.
1 Comments
Just as a caution to others, while some get good results from effexor for anxiety, it's probably because the problem is really depression.  It causes anxiety.  Effexor is very stimulating on purpose and if you really only have anxiety it can make it a lot worse.  It's not where most psychiatrists would start, but if all else failed they would probably get there.
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?